Accepted Articles                   Back to the articles list | Back to browse issues page

XML Print


1- Kalinga Institute of Medical Sciences, KIIT Deemed University, Bhubaneswar, Odisha, India. , drmanas73@yahoo.co.in
2- Kalinga Institute of Medical Sciences, KIIT Deemed University, Bhubaneswar, Odisha, India.
3- Bhima Bhoi Medical College & Hospital, Balangir, Odisha, India
Abstract:   (405 Views)
Introduction: Inadvertent and erroneous prescription of vitamin D beyond the recommended dosage and route of administration can cause vitamin D intoxication in children. Infants are particularly vulnerable to such toxicity. Clinical features are due to hypercalcemia, which range from mild to life threatening symptoms. Here we report two infants and one child who had varied manifestations due to hypercalcemia resulting from empirical treatment with high doses of vitamin D. We discuss the management strategies in these cases along with a brief review of literature.
Case report: Our first case was a ten month old infant who presented with fever, vomiting and failure to thrive. On detailed clinical examination and investigation revealed hypertension and bilateral nephrocalcinosis along with urinary tract infection. The second child was two year old and had severe hypercalcemia with clinical features mimicking acute bacterial meningitis. The third infant had mild symptoms like constipation and irritability, and investigations showed moderate hypercalcemia. All had a history of inappropriate administration of vitamin D, either in oral or parenteral form and they were all successfully treated by us.
Conclusion: This case series stresses the importance of proper dosage, avoidance of parenteral route, along with appropriate clinical and biochemical monitoring during the course, whenever a dose of vitamin D is advised.Introduction: Inadvertent and erroneous prescription of vitamin D beyond the recommended dosage and route of administration can cause vitamin D intoxication in children. Infants are particularly vulnerable to such toxicity. Clinical features are due to hypercalcemia, which range from mild to life threatening symptoms. Here we report two infants and one child who had varied manifestations due to hypercalcemia resulting from empirical treatment with high doses of vitamin D. We discuss the management strategies in these cases along with a brief review of literature.
Case report: Our first case was a ten month old infant who presented with fever, vomiting and failure to thrive. On detailed clinical examination and investigation revealed hypertension and bilateral nephrocalcinosis along with urinary tract infection. The second child was two year old and had severe hypercalcemia with clinical features mimicking acute bacterial meningitis. The third infant had mild symptoms like constipation and irritability, and investigations showed moderate hypercalcemia. All had a history of inappropriate administration of vitamin D, either in oral or parenteral form and they were all successfully treated by us.
Conclusion: This case series stresses the importance of proper dosage, avoidance of parenteral route, along with appropriate clinical and biochemical monitoring during the course, whenever a dose of vitamin D is advised.Introduction: Inadvertent and erroneous prescription of vitamin D beyond the recommended dosage and route of administration can cause vitamin D intoxication in children. Infants are particularly vulnerable to such toxicity. Clinical features are due to hypercalcemia, which range from mild to life threatening symptoms. Here we report two infants and one child who had varied manifestations due to hypercalcemia resulting from empirical treatment with high doses of vitamin D. We discuss the management strategies in these cases along with a brief review of literature.
Case report: Our first case was a ten month old infant who presented with fever, vomiting and failure to thrive. On detailed clinical examination and investigation revealed hypertension and bilateral nephrocalcinosis along with urinary tract infection. The second child was two year old and had severe hypercalcemia with clinical features mimicking acute bacterial meningitis. The third infant had mild symptoms like constipation and irritability, and investigations showed moderate hypercalcemia. All had a history of inappropriate administration of vitamin D, either in oral or parenteral form and they were all successfully treated by us.
Conclusion: This case series stresses the importance of proper dosage, avoidance of parenteral route, along with appropriate clinical and biochemical monitoring during the course, whenever a dose of vitamin D is advised.
Full-Text [PDF 959 kb]   (198 Downloads)    
Type of Study: Case & Review | Subject: Pediatric Endocrinology
Received: 2020/10/18 | Accepted: 2021/04/11

Add your comments about this article : Your username or Email:
CAPTCHA

Send email to the article author


© 2021 CC BY-NC 4.0 | Journal of Pediatrics Review

Designed & Developed by : Yektaweb